Even over-the-counter drugs that contain acetaminophen will put people at risk of overdosing if they’re not careful.
About 8% of the 100 million Americans who take acetaminophen visit the ER for accidentally overdosing on the drug each year, according to researchers from the Centers for Disease Control and Prevention.
What makes potential acetaminophen overdose truly scary, though, is that people don’t realize they’re taking too much of the drug. It’s become such a concern that a new Food and Drug Administration (FDA) warning is requesting that doctors stop prescribing combination medications that contain more than 325 milligrams (mg) of acetaminophen per pill.
Prescription painkillers like Vicodin, Percocet, Lortab, and Codeine with Tylenol contain more than that amount per pill and some versions can have as much as 500 to 750 mg of acetaminophen per pill. But the FDA says there’s no evidence that larger doses of acetaminophen deliver any additional benefits. Plus, too much of the painkiller could put you at an increased risk of serious liver damage.
But it’s not just the prescription drugs that are causing the problem. Acetaminophen is one of the most common over-the-counter painkillers available and people can easily take too much without realizing it.
“It’s very easy to unintentionally overdose by taking two or three different over-the-counter medications that contain the drug,” says Robert Geller, M.D., professor of pediatrics at the Emory University School of Medicine.
If you have a bad cold, for example, and you take a few different over-the-counter medications to help you with symptoms, there is a good chance that they will all contain acetaminophen. And, even if you follow package directions (including frequency of dosage), you could end up taking somewhere around 9,200 mg or more within 24 hours. The maximum amount of acetaminophen that’s considered safe to take is only 4,000 mg per day.
A person who has overdosed on acetaminophen will show flu-like symptoms, making it even more difficult to spot, because people are often treating the flu when they take medications containing the drug. Symptoms include: nausea, fatigue, abdominal pain, or vomiting. Within 24 to 72 hours, your risk of liver toxicity increases. In the U.S., half of liver failure cases each year are due to acetaminophen poisoning.
You can protect yourself by reading labels, which contain acetaminophen amounts. Follow package instructions to ensure you’re staying within or below the 4,000 mg range and don’t take more than one type of medication that contains acetaminophen. And check with your doctor that your prescription pills fall within the safe limit.